The liver is important for controlling the body’s internal environment and removing chemical toxins and waste, hence medications are a primary cause of liver harm. We can use a dialysis machine or a mechanical ventilator to keep us alive if our kidneys or lungs fail. There is no cure for liver failure.
In the United States, 2,000 cases of liver failure occur each year, half of which are caused by medicines. While more than 900 pharmaceuticals and plants have been linked to liver disease.
According to WebMD, here are 5 liver damaging drugs one should avoid taking without doctor’s prescription:
1. Acetaminophen (Tylenol)
Although acetaminophen is an effective fever reducer and pain reliever, it is also one of the leading causes of medication-induced liver failure. More than a third of the liver failure cases linked to drugs are caused by acetaminophen.
Limit your acetaminophen intake to less than 2 grams per day to avoid liver damage, and study the contents on combination drug products.
2. Amoxicillin/clavulanate (Augmentin)
The antibiotic amoxicillin/clavulanate (Augmentin) is used to treat infections of the sinuses, throat, and lungs (bronchitis). This antibiotic can cause liver damage that might start soon after you start taking it and last for a long time. Even after patients cease using the medicine, signs of liver damage are frequently observed.
3. Diclofenac (Voltaren, Cambia)
Any NSAID (nonsteroidal anti-inflammatory drug) can cause liver damage, however this is uncommon. Medications in this category include ibuprofen and naproxen. Diclofenac, on the other hand, is the NSAID with the highest risk of liver damage. Diclofenac liver injury can happen weeks or months after you start taking it, and it affects those who are vulnerable for unknown reasons.
4. Amiodarone (Cordarone, Pacerone)
Amiodarone (Cordarone, Pacerone) is a drug used to treat atrial fibrillation, a heart rhythm disorder that can cause blood clots, strokes, and heart failure. Patients may show symptoms of liver cell injury after using amiodarone for weeks to months.
5. Allopurinol (Zyloprim)
Allopurinol (Zyloprim), a drug commonly used to prevent painful gout attacks, can induce liver damage in as little as a few days to weeks after starting treatment. If you are taken this medication, your doctor may also advise you to have regular lab tests to evaluate your liver’s condition.